Arkansas, 2022

Flash Flood in Arkansas, August 5, 2022

August 5, 2022 · NWS MEG · 1 event in 1 county or zone

A shortwave trough moved south from Missouri over parts of the Mid-South. Showers and thunderstorms slowly moved over the area, causing heavy rainfall resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A shortwave trough moved south from Missouri over parts of the Mid-South. Showers and thunderstorms slowly moved over the area, causing heavy rainfall resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 12:03 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 5, 12:03 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
103 PM CDT Fri Aug 5 2022

.UPDATE...
Updated to include 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 602 AM CDT Fri Aug 5 2022/

PREV DISCUSSION... /issued 421 AM CDT Fri Aug 5 2022/

A persistent weather pattern will prevail across the Midsouth
through Saturday. A weak upper level shear axis will extend from
east Arkansas to the lower Ohio River valley, bisecting upper
level ridge centers over the southern plains and the Southeast.
Early morning GOES water vapor imagery showed a shortwave
circulation dropping south from southern Missouri. This shortwave
may enhance synoptic lift in the vicinity of the shear axis over
northeast Arkansas, the Missouri bootheel and northwest Tennessee
today. Precipitable water (PWAT) values nearing 2.25 inches (99th
percentile of climatology), collocated with the shear axis will
enhance chances for locally heavy rainfall from slow-moving
scattered thunderstorms.

A similar scenario is anticipated for Saturday, but with the shear
axis positioned further east over the Tennessee River valley. To
the west, heat indices will begin edging up to near 105 over the
delta south and west of Memphis Saturday afternoon. This trend
will continue on Sunday, with heat indices near or in excess of
105 possible into the Memphis metro. Models continue to depict a
persistent weakness in the upper ridge. Difficult to say at this
time where this weakness will be most pronounced. Guidance consensus
suggests thunderstorms will likely favor areas east of the
Mississippi River on Sunday, while to the west, a Heat Advisory
may be needed.

Looking to next week, ensemble means from the GFS and ECMWF depict
a subtropical upper level ridge centered over the central high
plains and central Rockies. Under this scenario, weak northwest
flow aloft will prevail over the Midsouth. Midlevel temperatures
will not be sufficiently warm enough to cap daytime thunderstorm
development, given continued mid 70s surface dewpoints. A weak
front may settle in on Thursday, providing a focus for thunderstorms,
followed by a slight moderation in dewpoints north of I-40 late
next week.

PWB

&&

.AVIATION...
18Z TAFs

Scattered showers and a few embedded thunderstorms (VCTS) may
persist at least into mid afternoon at MEM/MKL/JBR with
diminishing chances later this afternoon into this evening. MVFR
conditions should also improve later this afternoon into this
evening. Patchy fog may develop again at MKL late tonight.
Otherwise, VFR conditions expected for the remainder of the
period. S/SSW winds 8-10 kts will become light tonight and
increase to 7-10 kts on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 5, 2:35 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
335 AM CDT Fri Aug 5 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
335 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Slow-moving, scattered thunderstorms will produce a risk of
localized flash flooding today, mainly over west Tennessee,
northeast east Arkansas, and the Missouri bootheel.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally-heavy rainfall will be possible into early next week,
associated with isolated to scattered thunderstorms.

Afternoon heat indices may reach or exceed 105 degrees on Sunday
in the Memphis metro, and the delta of east Arkansas and northwest
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The radar

The Memphis radar (KNQA), 90 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
August 5, 1:45 PM CST to 3:45 PM CST
Where
Craighead County, 0.75 mi NNW of Brookland to 0.87 mi WSW of Brookland
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
35.910, -90.587

A few stalled cars and numerous streets flooded in Brookland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044673.